Alert archive / Kansas / River Flood Warnings in 2019

River Flood Warning 2, NWS Topeka, KS

March 10, 2019Clay County, Kansas

NWS Topeka, KS issued this river flood warning at Mar 10, 2019, 9:01 AM CDT for Clay County, Kansas. It took effect at Mar 10, 2019, 5:00 PM CDT. It was in force for .

The area

The outline as issued.

The facts

Issued
Mar 10, 2019, 9:01 AM CDT (14:01 UTC)
In effect from
Mar 10, 2019, 5:00 PM CDT
Expired
Mar 10, 2019, 1:28 PM CDT
In force
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Minor

County Clay County, KS

The radar

The Topeka radar (KTWX), 100 km from the middle of the area, began a volume at 14:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Republican River at Clay Center (CYCK1). The gauge peaked at 14.65 ft at Mar 10, 2019, 11:00 AM CDT.

actionminormoderate10152003/1003/11
Action stage
10 ft
Minor stage
15 ft
Moderate stage
22.5 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06856600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

800 
WGUS43 KTOP 101401
FLWTOP
BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Topeka KS
901 AM CDT Sun Mar 10 2019

...The National Weather Service in Topeka, KS has issued a flood 
warning for the following streams in Kansas...

  Republican River at Clay Center affecting Clay County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC027-102201-
/O.NEW.KTOP.FL.W.0002.190310T2200Z-190311T1800Z/
/CYCK1.1.ER.190310T2200Z.190311T0000Z.190311T0600Z.NO/
901 AM CDT Sun Mar 10 2019

The National Weather Service in Topeka, KS has issued a 

* Flood warning for 
  The Republican River at Clay Center.
* from this afternoon to Monday afternoon.
* At  8:30 AM Sunday the stage was 14.5 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this afternoon and 
  continue to rise to near 15.2 feet by this evening.The river will 
  fall below flood stage by early Monday morning.
* Impact...At 15.0 feet...Lowland agricultural flooding occurs from 
  U.S. Highway 24 to Milford Lake.

&&

LAT...LON 3957 9741 3957 9726 3929 9700 3926 9706




$$
1 follow-up statement
287 
WGUS83 KTOP 101828
FLSTOP
Flood Statement 
National Weather Service Topeka KS
128 PM CDT Sun Mar 10 2019

...The Flood Warning is cancelled for the following streams in 
Kansas...

  Republican River at Clay Center affecting Clay County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC027-101858-
/O.CAN.KTOP.FL.W.0002.000000T0000Z-190311T1800Z/
/CYCK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
128 PM CDT Sun Mar 10 2019

The Flood Warning is cancelled for
  The Republican River at Clay Center.
* At 12:30 PM Sunday the stage was 14.6 feet.
* Flood stage is 15.0 feet.
* Forecast...The river crested below flood stage at 14.6 feet. The 
  river will fall to 13.6 feet by .
* Impact...At 15.0 feet...Lowland agricultural flooding occurs from 
  U.S. Highway 24 to Milford Lake.

&&

LAT...LON 3957 9741 3957 9726 3929 9700 3926 9706




$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Mar 10, 6:35 AM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Mar 10, 6:35 AM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
635 AM CDT Sun Mar 10 2019

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 402 AM CDT Sun Mar 10 2019

The primary concern through the short term period is the
potential for snow melt induced river flooding across portions of
the forecast area. For additional details refer to the "River and
Lakes" section within our website:
weather.gov/topeka.

As of 08Z Sunday morning broad WSW midlevel flow was present across
all of the Central and Southern Plains. The strong midlevel
shortwave that traversed the region yesterday has pushed into the
Great Lakes region. Water vapor reveals a plume of midlevel moisture
from the Pacific streaming across the Plains. As a result, have
increased cloud cover through much of the day. At the surface, a
ridge axis is overspreading the CWA from west and is progged to
remain overhead through the day, yielding light winds. Short term
solutions depict boundary layer mixing heights near 875 mb for areas
along and south of I-70, which translates to temperatures in the mid
to upper 40s this afternoon. Temperatures in the upper 30s to near
40 is anticipated for the northern areas, where some snowpack
remains.

Transitioning into tonight, the surface ridge axis will maintain
some influence across the area with light winds persisting through
the night, especially north of I-70. Have highlighted the potential
for patchy fog across North-Central KS where light winds combined
additional snow melt today may contribute to fog formation.
Overnight lows are progged to range from the low 20s along the NE
border to upper 20s near I-35.

.LONG TERM...(Monday through Saturday)
Issued at 402 AM CDT Sun Mar 10 2019

Not a lot of changes to the forecast for the mid week system. Main
adjustments were to tweak the timing of the best chances as the
models continue to show a slightly slower progression to the
upper wave lifting across the area on Wednesday.

The low level warm air advection pattern is expected to develop on
Monday with saturation slowly moving up through south central KS
and into northeast KS through the night Monday night. There
continues to be a good signal for isentropic lift through the day
Tuesday with good saturation through the lowest couple kilometers.
So periods of rain are anticipated through the day. There may
still be a brief period where temps near the NEB state line drop
to 32 before sunrise Tuesday. But given the deep and warm layer
above the surface, I don't think these temps will last long as
precip aids mixing of the warmer air to the surface. Additionally
low level warm air advection through the night should also promote
temps holding steady or gradually warming.

The better dynamics come out across the forecast area late Tuesday
night and Wednesday morning. This should bring some modest mid
level lapse rates and the chance for some thunder, although
instability remains rather limited. Have highs on Wednesday in
the lower 60s. However there is some potential for readings to be
warmer as the ECMWF shows 925MB temps of around 14C advecting into
eastern KS. Have remained a little conservative thinking cloud
cover and precip early my hinder a stronger warmup.

There could be some wrap around precip from Wednesday night
through Thursday evening as a deep surface low is slow to lift
into the Upper Midwest. Although the QPF amounts should be quite a
bit lower since the bulk of moisture advection will have shifted
to the east by this time. Depending on temps, there could be some
light snow Thursday morning as well. At this time any
accumulations look to be minor. From Thursday night through
Saturday the model consensus is for northwest flow to develop with
no significant moisture advection or obvious shortwave noted in
the model progs. So once the wrap around moisture lifts northeast,
think the weather will dry out with temps remaining well below
normals. For Thursday through Saturday, lows are forecast to be in
the 20s while highs only make it into the 40s.

The main concern with the weather system mid week is the potential
for flooding, especially Wednesday morning when there could be
convective showers. With the recent snow melt across north
central and northeast KS (not to mention the snow still on the
ground across southern NEB) soils are saturated and the precip is
expected to mainly run off rather than absorb into the ground. We
are already seeing rises on area rivers, and with additionally
rainfall around 2 inches possible from Tuesday and Wednesday,
rivers are likely to continue to swell. The snow melt and higher
QPF amounts would impact the Big Blue, Republican and Solomon
river basins to most. We may need to consider a flood watch at
some point. For now any flooding should be isolated with a dry
forecast to start the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 632 AM CDT Sun Mar 10 2019

VFR conditions are expected through the duration of the TAF
period. Winds will veer through the day, although remaining below
10 kt.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baerg
LONG TERM...Wolters
AVIATION...Baerg
Hazardous weather outlook, Mar 10, 5:15 AM CDT, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
515 AM CDT Sun Mar 10 2019

KSZ008>012-020>024-034-111015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Ottawa-
515 AM CDT Sun Mar 10 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Area streams and rivers are elevated across northeast and north
central Kansas due to the recent snow melt. There could be some
isolated minor flooding today and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periods of rain from Tuesday through Thursday are expected to
bring between 1 and 2.5 inches of rain. With grounds already
saturated and rivers at elevated levels, this rainfall could cause
flooding by Tuesday that could last through the end of the week.
The Big Blue, Republican and Solomon rivers appear to have the
better chance of flooding. Although changes in the location of
the heaviest rain could cause flooding of other rivers. Those near
flood plains should stay alert to the forecast and possible
flooding later this week.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be today or tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

KSZ026-035>040-054>056-058-059-111015-
Jefferson-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon-
Osage-Franklin-Coffey-Anderson-
515 AM CDT Sun Mar 10 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periods of rain from Tuesday through Thursday are expected to
bring between 1 and 2.5 inches of rain. With grounds already
saturated and rivers at elevated levels, this rainfall could cause
flooding by Tuesday that could last through the end of the week.
The Big Blue, Republican and Solomon rivers appear to have the
better chance of flooding. Although changes in the location of the
heaviest rain could cause flooding across parts of east central
Kansas as well. Those near flood plains should stay alert to the
forecast and possible flooding later this week.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed today or tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 7:02 PM CSTRiver Flood WarningTOPMarshall14 hr

Nearby

River Flood Warnings in Kansas, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.